High Wind, Jackson
- When
- December 22, 3:11 AM CST
- Where
- Jackson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
A very strong arctic front swept across the area on the morning of the 22nd, bringing wind gusts over 60 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A very strong arctic front swept across the area on the morning of the 22nd, bringing wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 22, 12:04 AM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1204 AM CST Thu Dec 22 2022
...New UPDATE...
.UPDATE...
Issued at 1204 AM CST Thu Dec 22 2022
Radar does not show much in the way of precipitation, but surface
observations behind the front in Kansas show quite a bit of light
precipitation being reported. With the shallow near-ground nature
of the moisture and precipitation development, much of this
development is likely below the radar beam. With these
observations and the forecasts from the high-resolution models,
have increased and expanded POPs for this morning. Precipitation
is still expected to be relatively light, but odds are higher of
measurable precipitation. The precipitation so far has been post-
frontal, so have left the weather type primarily as snow, but
there could be a little rain or freezing rain before low-level
temperatures quickly cool with the frontal airmass.
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 316 PM CST Wed Dec 21 2022
Cold air arrives tonight/early Thursday. Current forecast has front
arriving in NW OK late this evening. The front will then quickly
move through the area exiting or almost exiting SE part of the fa
around sunrise. However, this timing may not be fast enough. The
front will bring dangerous cold, strong northerly winds, and light
winter precipitation.
* Dangerous Temperatures/Wind Chills: The colder air and very cold
wind chills will be the most impactful aspect of this system.
Temperatures are expected to fall rapidly behind the front with
actual temperatures dropping into the single digits and teens.
These cold temperatures will combine with strong winds to create
dangerous wind chills across the fa. Below zero wind chills are
expected for the entire fa with -20 to -25 wind chills expected
across northern and parts of central OK. Winds are expected to
decrease Thursday evening but with low temperatures expected to
range from -5 to 10 degrees Thu night into early Friday, the
dangerous wind chills will continue to impact the area into Friday
morning. A wind chill warning and advisory has been issued for the
entire fa with no changes made to these this afternoon.
* Strong Winds: Winds are expected to shift to the north behind the
front and become strong. Wind speeds of 25 to 40 mph will be
possible with even stronger wind gusts of 40 to 50 mph. Even
though widespread power outages are not expected with these winds,
some sporadic outages could be possible. Winds this strong could
also affect any loose outdoor objects and could affect outdoor
Christmas displays, especially if they are not well anchored to
the ground. A wind advisory has been issued for late tonight
through Thursday morning for all but the SE parts of the fa where
winds may not be quite as strong although there is some
uncertainty. Will have later shifts watch trends for any need to
expand into the SE and/or extend into Thursday afternoon.
* Light Winter Precipitation Possible: Yes, some light winter
precipitation will be possible late tonight into Thursday
morning across the NE half of the fa. However, this is not
expected to be quite as impactful as the dangerous cold. Some
light snow/snow flurries is expected to be the main
precipitation type. The precipitation may begin as light
rain/snow mix or a brief period of light freezing drizzle with
the frontal passage before transitioning to snow when the column
of cold air becomes deep enough. Snow accumulations of up to
maybe 1" are possible in parts of north central OK with
accumulations, if any, much less further west and south. The
biggest impact from the snow could be a period of reduced
visibility due to blowing snow. A winter weather advisory has
been issued for late tonight into Thursday morning for blowing
snow for parts of north central OK. Will have later shifts
monitor trends for any freezing drizzle and/or impacts from
blowing snow further west and south and if winter wx advisory
needs expansion.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 316 PM CST Wed Dec 21 2022
As mentioned above, dangerous cold/wind chills will continue
Thursday night into Friday. Winds are expected to shift back towards
the south Saturday and Saturday night. Temperatures will be warmer
Saturday but still below freezing. The warming trend will continue
into next week with above freezing high temperatures expected on
Christmas Day. After the precipitation chances Thursday, the rest of
the forecast is currently dry into the middle of next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 943 PM CST Wed Dec 21 2022
A strong cold front will bring north winds sustained around 30
knots with gusts over 45 knots at times. The front will move
rapidly through central Oklahoma around 08-09z and pass SPS
around 10-11Z. A brief period of MVFR visibility is expected
around FROPA, then MVFR ceilings will persist until the afternoon
with clearing following. Some fog will occur in stratus-free areas
before the front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 10 16 2 18 / 40 40 0 0
Hobart OK 10 15 3 21 / 20 20 0 0
Wichita Falls TX 18 31 8 24 / 0 20 0 0
Gage OK -1 10 -4 19 / 30 20 0 0
Ponca City OK 5 11 -2 17 / 60 70 0 0
Durant OK 26 42 6 22 / 0 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Warning until noon CST Friday for OKZ004>022-024>026.
Wind Advisory from 3 AM to noon CST Thursday for OKZ004>031-
033>041-044>046-050.
Winter Weather Advisory from 3 AM to noon CST Thursday for
OKZ008-013-020.
Wind Chill Advisory from 6 AM Thursday to noon CST Friday for
OKZ023-027>048-050>052.
TX...Wind Advisory from 3 AM to noon CST Thursday for TXZ083>090.
Wind Chill Advisory from 6 AM Thursday to noon CST Friday for
TXZ083>090.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 326 PM CST Wed Dec 21 2022 OKZ004>048-050>052-TXZ083>090-222130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 326 PM CST Wed Dec 21 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Cold Front... A cold front will impact our area from north to south tonight. Wind gusts from 40 to 50 mph are possible behind the front, along with rapidly falling temperatures and even colder wind chills. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Dangerous cold... Dangerously cold air will be in place Thursday and Friday. Wind chills will drop as low as 15 to 25 degrees below zero in northern Oklahoma, and 5 to 15 degrees below zero in southern Oklahoma and western north Texas. .Winds... Strong northerly winds will affect the area Thursday with 40 to 50 mph wind gusts possible in some areas. .Winter precipitation... A brief period of freezing drizzle is possible following the cold frontal passage tomorrow morning in north central and east central Oklahoma. This freezing drizzle will change over to snow quickly, with up to an inch of snow possible in north central Oklahoma. Blowing snow could also reduce visibility in some areas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069931, 1069932, 1069933, 1069930, 1069928.